Alert archive / Minnesota / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this wind chill advisory at Jan 29, 2023, 1:48 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jan 29, 2023, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 1:48 PM CST (19:48 UTC)
- In effect from
- Jan 29, 2023, 6:00 PM CST
- Expired
- Jan 30, 2023, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Twin Cities, MN
All 51 counties
Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766 WWUS43 KMPX 291948 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 148 PM CST Sun Jan 29 2023 MNZ051>053-058>063-065>070-073-075-076-WIZ014>016-023-024-300400- /O.NEW.KMPX.WC.Y.0002.230130T0600Z-230130T1600Z/ Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Including the cities of Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, and River Falls 148 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills ranging as low as 25 to 30 below zero. * WHERE...Portions of central, east central, south central and southwest Minnesota and northwest and west central Wisconsin. * WHEN...From midnight tonight to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ041>045-047>050-054>057-064-300400- /O.NEW.KMPX.WC.Y.0002.230130T0000Z-230130T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, and Granite Falls 148 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills ranging as low as 25 to 35 below zero. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...From 6 PM this evening to noon CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ074-077-078-082>085-091>093-WIZ025>028-300400- /O.NEW.KMPX.WC.Y.0002.230130T0800Z-230130T1600Z/ Brown-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of New Ulm, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Menomonie, Durand, Chippewa Falls, and Eau Claire 148 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of south central and southeast Minnesota and west central Wisconsin. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
921 WWUS43 KMPX 300428 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1028 PM CST Sun Jan 29 2023 MNZ051>053-058>063-065>070-073-075-076-WIZ014>016-023-024-301300- /O.CON.KMPX.WC.Y.0002.230130T0600Z-230130T1600Z/ Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Including the cities of Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, and River Falls 1028 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 degrees below zero. * WHERE...Portions of central, east central, south central and southwest Minnesota and northwest and west central Wisconsin. * WHEN...Until 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ041>045-047>050-054>057-064-301300- /O.CON.KMPX.WC.Y.0002.000000T0000Z-230130T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, and Granite Falls 1028 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 degrees below zero. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until noon CST Monday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ074-077-078-082>085-091>093-WIZ025>028-301300- /O.CON.KMPX.WC.Y.0002.230130T0800Z-230130T1600Z/ Brown-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of New Ulm, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Menomonie, Durand, Chippewa Falls, and Eau Claire 1028 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 degrees below zero. * WHERE...Portions of south central and southeast Minnesota and west central Wisconsin. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
618 WWUS43 KMPX 300916 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 316 AM CST Mon Jan 30 2023 MNZ051>053-058>063-065>070-073-075-076-WIZ014>016-023-024-301600- /O.CON.KMPX.WC.Y.0002.000000T0000Z-230130T1600Z/ Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Including the cities of Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, and River Falls 316 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills 20 to 30 degrees below zero. * WHERE...Portions of central, east central, south central and southwest Minnesota and northwest and west central Wisconsin. * WHEN...Until 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers and cover exposed skin. Limit time outside. && $$ MNZ041>045-047>050-054>057-064-301730- /O.CON.KMPX.WC.Y.0002.000000T0000Z-230130T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, and Granite Falls 316 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills 25 to 35 degrees below zero. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until noon CST Monday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers and cover exposed skin. Limit time outside. && $$ MNZ074-077-078-082>085-091>093-WIZ025>028-301600- /O.CON.KMPX.WC.Y.0002.000000T0000Z-230130T1600Z/ Brown-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of New Ulm, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Menomonie, Durand, Chippewa Falls, and Eau Claire 316 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. Wind chills 20 to 30 degrees below zero. * WHERE...Portions of south central and southeast Minnesota and west central Wisconsin. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers and cover exposed skin. Limit time outside. && $$ jrb
746 WWUS43 KMPX 301554 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 954 AM CST Mon Jan 30 2023 MNZ051>053-058>063-065>070-073-075-076-WIZ014>016-023-024-301700- /O.EXP.KMPX.WC.Y.0002.000000T0000Z-230130T1600Z/ Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Nicollet-Le Sueur-Polk-Barron-Rusk-St. Croix-Pierce- Including the cities of Elk River, Cambridge, Center City, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, St Peter, Le Sueur, Osceola, Rice Lake, Ladysmith, Hudson, and River Falls 954 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY FOR LAST NIGHT INTO THIS MORNING WILL EXPIRE AT 10 AM CST... An additional Wind Chill Advisory for at least parts of the region will likely be issued later today to cover the potential for hazardous wind chill values tonight into Tuesday morning. $$ MNZ074-077-078-082>085-091>093-WIZ025>028-301700- /O.EXP.KMPX.WC.Y.0002.000000T0000Z-230130T1600Z/ Brown-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of New Ulm, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Menomonie, Durand, Chippewa Falls, and Eau Claire 954 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY FOR LAST NIGHT INTO THIS MORNING WILL EXPIRE AT 10 AM CST... An additional Wind Chill Advisory for at least parts of the region will likely be issued later today to cover the potential for hazardous wind chill values tonight into Tuesday morning. $$ MNZ041>045-047>050-054>057-064-301800- /O.CON.KMPX.WC.Y.0002.000000T0000Z-230130T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, and Granite Falls 954 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
881 WWUS43 KMPX 301754 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1154 AM CST Mon Jan 30 2023 MNZ041>045-047>050-054>057-064-301900- /O.EXP.KMPX.WC.Y.0002.000000T0000Z-230130T1800Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Madison, Benson, Montevideo, Willmar, and Granite Falls 1154 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... An additional Wind Chill Advisory for at least parts of the region will likely be issued later today to cover the potential for hazardous wind chill values tonight into Tuesday morning. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 11:36 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jan 29, 11:36 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1136 AM CST Sun Jan 29 2023
.UPDATED TO INCLUDE 18Z AVIATION DISCUSSION...
Issued at 1127 AM CST Sun Jan 29 2023
&&
.DISCUSSION...(Today through Saturday)
Issued at 324 AM CST Sun Jan 29 2023
Key Messages:
- Very cold through early next week with little chance for
precipitation.
- A relative warm up is expected by late week, but there's still
model discrepancies regarding how 'warm' we may get.
TODAY AND TOMORROW... High pressure is settling in across the
Northern Plains as the system that brushed far southern Minnesota and
brought a narrow band of heavy snow to northern Iowa yesterday
continues to track across southern Wisconsin. Behind it, a broad area
of light radar returns is showing up over eastern South Dakota and
western Minnesota, but this snow is only showing up in a small
handful of surface observations. Any light snow/flurries that are
managing to reach the ground will come to an end over the next few
hours with little to no accumulation expected. It will be several
days before we have anything to look at on radar again, so attention
turns to watching the temperatures bottom out during the early
morning hours for the next couple of days.
As of 2am, MSP still has yet to record a temperature below zero this
month, but that will only remain true for another couple hours. Our
coldest morning of 2023 is expected today with lows dipping just
below zero for western Wisconsin and southern Minnesota to
temperatures falling into the double digits below zero across
western and central Minnesota. These temperatures combined with west-
northwest winds of 5-10mph translate to wind chills of -15 to near
-30 across the area. Tomorrow morning looks to be the coldest day of
the period with lows of -10 to -20 and wind chills of -25 to -35 or
colder. The only potential issue with this forecast is the placement
of the aforementioned surface high and what that will do to our wind
speeds. With the center of the high expected to drift closer to
Minnesota/Iowa by Monday, we could end up with lighter winds, which
lowers the confidence in our wind chill forecast. In any case,
another round of wind chill headlines will be needed for tonight
into tomorrow morning, but will let the current ones expire and
reassess the need for a warning vs advisory for some areas later
today.
TUESDAY AND BEYOND... Tuesday will be more of the same, but by
Wednesday we see the cold finally begin to loosen its grip. As
mentioned in previous discussions, there is still a high amount of
uncertainty on the extent of this relative warm up, but the NBM does
continue to look like a good middle ground with highs returning to
early February normals by the weekend. A weak clipper may try and
sneak down late in the week, but right now, chances for snow look
very low to end the first month of 2023 and the start of February.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1127 AM CST Sun Jan 29 2023
VFR conditions through the period with generally light winds in the
5-10KT range from the west/northwest. Scattered to broken mid-level
clouds today before clearing out again tomorrow morning as the cold
continues.
KMSP...Light winds and no impactful weather concerns expected.
/OUTLOOK FOR KMSP/
Mon...VFR. Winds W 5-10 kts.
Tue...VFR. Winds SW 10-15 kts.
Wed...VFR. Winds variable 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory until noon CST today for Chippewa-Douglas-
Kandiyohi-Lac Qui Parle-Meeker-Pope-Redwood-Renville-Stearns-
Stevens-Swift-Todd-Yellow Medicine.
WI...None.
&&
UPDATE...
DISCUSSION...Dye
AVIATION...PEMHazardous weather outlook, Jan 29, 4:42 AM CST, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 442 AM CST Sun Jan 29 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 442 AM CST Sun Jan 29 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Wind chill values of 20 below to 30 below zero are expected this morning. The same is true for tonight, with 35 to 40 below possible across northwest Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind chill values of 20 below to 30 below zero are expected during the overnight and morning hours Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
Nearby
Wind Chill Advisories in Minnesota, 2023Wind Chill Advisories in Wisconsin, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.